Texas, 2017Flash Flood and Damaging Winds in Texas, June 8 to 9, 2017
June 8 to 9, 2017 · NWS SJT · 3 events in 2 counties and zones
On June 8, an isolated thunderstorm resulted in a microburst at Wall located about 15 miles east of San Angelo. On June 9, thunderstorms with very heavy rain resulted in flash flooding of low water crossings and small creeks about 3 miles southwest of Mason.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On June 8, an isolated thunderstorm resulted in a microburst at Wall located about 15 miles east of San Angelo. On June 9, thunderstorms with very heavy rain resulted in flash flooding of low water crossings and small creeks about 3 miles southwest of Mason.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 8, 2:47 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 8, 2:47 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
347 PM CDT Thu Jun 8 2017
.SHORT TERM...
(Tonight and Friday)
All models show some type of convective complex developing late this
afternoon and early this evening across the South Plains, and then
moving southeast into West Central Texas after midnight. The models
differ however, on the track of the system and thus where the rain
end up. The GFS is farther east, moving across portions of the
northern and eastern Big Country and into North Central Texas. The
latest WRF from Texas Tech show a complex farther west, with the
brunt of it dropping south across the western Big Country into the
Concho Valley by morning. The HRRR has something in the middle, with
a broader complex of storms that covers a wider area. At this point,
will increase PoP's slightly for tonight and tomorrow morning over
an area mainly north of a San Angelo to Brownwood line. Given the
chance that this system will be strong enough to leave some sort of
outflow boundary across the area, will include a mention of isolated
storms for tomorrow afternoon all the way south to Interstate 10 as
well.
Temperatures will not be changing very much, so lows in the upper
60s and lower 70s, with highs in the mid and upper 90s look good.
.LONG TERM...
(Friday Night through next Thursday)
For this weekend, a weak closed low is forecast to develop
near the Texas/Louisiana border and then drift south-
southwest to just east of Brownsville by Sunday. Weak upper ridging
will be in place to the north of this low over the southern Plains.
This pattern is expected to result in minimal rain chances for our
area during the weekend. While little change is expected with our
high temperatures, expect an uptick in overnight lows as dewpoints
increase with south-southeast low-level flow. Breezy conditions are
expected with lee surface trough to our west and increased pressure
gradient across our area.
Early next week, an upper low over the western CONUS will lift
northeast across the northern Rockies by Tuesday, and into the
northern Plains late Tuesday night into Wednesday. An upper level
high will be centered over Mexico, with an extension into
southwestern Texas. This will be our dominant weather feature
through the first half of the week. Afternon highs are forecast to
be in the lower to mid 90s, with overnight lows mostly in the lower
70s. By late week, quasi-zonal flow aloft is progged to the north of
the aforementioned high, with the possibility of a couple of
embedded disturbances moving east across the southern Rockies into
the southern Plains. This may increase rain chances for the northern
part of our area by Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 71 93 71 94 / 30 20 5 5
San Angelo 71 94 70 96 / 10 20 5 5
Junction 69 90 69 92 / 10 20 5 0
Brownwood 70 90 68 92 / 20 20 5 5
Sweetwater 70 95 70 95 / 30 20 5 5
Ozona 69 95 70 94 / 5 20 5 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
07/19
Hazardous weather outlook, Jun 8, 3:40 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
440 PM CDT Thu Jun 8 2017
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
440 PM CDT Thu Jun 8 2017
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Tonight
Expect isolated to scattered thunderstorms to develop tonight
mainly north of a line from San Angelo to Brownwood. A few strong
storms are possible. The main hazards would be wind gusts to 50
mph and dangerous lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated thunderstorms are possible Friday. The main hazard will
be dangerous lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Thunderstorm Wind, Tom Green
- When
- June 8, 5:21 PM CST
- Where
- Tom Green County, 1.37 mi ESE of Wall
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.360, -100.300
A center pivot for irrigation was lost to the damaging thunderstorm winds.
Thunderstorm Wind, Tom Green
- When
- June 8, 5:21 PM CST
- Where
- Tom Green County, 1.77 mi E of Wall
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.370, -100.290
The Texas Tech West Texas Mesonet at Wall measured a thunderstorm wind gust of 63 mph.
Flash Flood, Mason
- When
- June 9, 5:45 PM CST to 8:00 PM CST
- Where
- Mason County, 4.19 mi SW of Mason to 5.3 mi S of Mason
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.680, -99.260
A National Weather Service Rainfall Observer located about 3 miles southwest of Mason reported water flowing across low water crossings. He also reported small streams and creeks were also flooding in that same area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 8, 20171 death · 1 event
- Hail and Damaging Winds in Texas, June 8, 20172.75 in hail · 28 events
- Hail and Damaging Winds in Montana, June 8, 20171 in hail · 27 events
- Hail in Montana, June 8, 2017$30,000 · 1.5 in hail · 1 event
- Damaging Winds in Texas, June 8, 2017$20,000 · 61 kt wind · 3 events
- Flood in Wyoming, June 8 to 11, 2017$20,000 · 1 event
- Flash Flood and Flood in Kansas, June 8, 20179 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 8, 20174 events
- Debris Flow and Hail in California, June 8 to 12, 2017$1,000 · 0.25 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 8, 20172 events
- Waterspout in Gulf of Mexico, June 8, 20171 event
- Wildfire in Idaho, June 8, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709338, 709339, 706043.